Virginia, 2003

Lightning Strike in Virginia, August 12, 2003

August 12, 2003 · NWS LWX · 1 event in 1 county or zone

Lightning struck a home on Summerhouse Place in Ashburn on the evening of the 12th. The resulting fire caused $35,000 damage and sent one resident to the hospital to be treated for smoke inhalation.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Lightning struck a home on Summerhouse Place in Ashburn on the evening of the 12th. The resulting fire caused $35,000 damage and sent one resident to the hospital to be treated for smoke inhalation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 12, 1:40 PM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 1:40 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT TUE AUG 12 2003

CORRECTED TO ADD XTNDD DISCUSSION

.SHORT TERM...(TNGT/WED)...
WX FCST/PTN PRETTY MUCH ON TRACK W/ ISOLD CELLS POPPING UP RANDOMLY
ACROSS THE CWA. WIND FIELD IS VERY LGT AND MAIN THREAT WL BE VERY
HVY RAIN. ALREADY ONE FFW ISSUED FOR XTRM WRN CORNER OF GRANT CO.
RDR OPERATOR WL MONITOR 1 HR/3 HR RA TOTALS CLOSELY.

XPCTG STORMS TO BE ON THE WANE LATER THIS EVE W/ LOSS OF HTG. ONCE
AGN PTCHY OVRNGT FOG SHOULD DVLP...AND THEN A REPEAT OF THIS AFTNS
WX. FEEL THE CHC WL BE DCRSG DURG THE AFTN ALONG THE MD/PA BORDER AS
HIGH PRES BEGINS BUILDING INTO THE MID ALTC. TEMPS MU80S E OF THE
MTNS.

WOODY

.LATER PERIODS...THIS CYCLE FCST DOMINATED BY BLDG H5 RDG OVR CNTR
OF CONUS. SFC HIPRES OHD SHUD SUPRESS MUCH OF THE CNVTCV ACTVTY. WL
CARRY LOW END POPS WED NGT TIL ABT MIDNGT OVR FM SHORT TERM SIDE.
THEN...WL HV 20 POPS THU AFTN-EVE XCPT 30S IN THE SW WHERE RDGG WL
BE WEAKEST AND OROGRAPHICS WL GIVE A LTL XTRA BOOST. WNDS WL BE
LGT...BUT WL BCM NWLY THU. THUS...COMPRESSIONAL WARMING COMES INTO
PLAY DUE TO DWNSLOPING. THU MAXT BUMPED UP SVRL...CLOSE TO MAV/FWC
BLEND.

HTS

.EXTENDED SAT-TUE...BASED ON MODEL CONSENSUS WILL KEEP PREIOD DRY.
H5 RIDGE OVER HEAD WITH RIDGING AT THE SURFACE.  A COUPLE OF FRONTS
PROGGED TO MOVE THROUGH THE AREA. H7 RH WILL BE LESS THAN 50 PCT.
TEMPERATURES WILL BE ABOVE NORMAL...HIGHS IN THE UPPER 80S TO LOWER
90S WITH LOWS IN THE MID 60S.

CPW

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 12, 10:22 AM EST, 8 hours 32 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1122 AM EDT TUE AUG 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION THIS AFTERNOON AND THIS EVENING. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL. IN SOME LOCATIONS SOIL
CONDITIONS ARE NEARLY SATURATED. ADDITIONAL HEAVY RAINFALL MAY LEAD
TO LOCALIZED FLOODING IN THESE AREAS. HOWEVER...WIDESPREAD FLOODING
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABW

In the hours before

Local storm report, Aug 12, 2:43 PM EST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
343 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    12SW BAYARD               WV   FLASH FLOOD
08/12/03   GRANT                          ROUTE 90 WASHED OUT BY
                                          FLOOD WATERS SOUTHWEST OF
                                          BAYARD 4 INCHES OF RAIN
                                          MEASURED IN 30 MINUTES IN
                                          THE WESTERN TIP OF THE
                                          COUNTY WITH SIGNIFICANT
                                          FLOODING REPORTED.
                                          EMERGENCY SERVICES
                                          REPORT.
Special weather statement, Aug 12, 3:53 PM EST, 3 hours 1 minute before
MDZ004-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
453 PM EDT TUE AUG 12 2003

...STRONG THUNDERSTORM APPROACHING FREDERICK...

AT 453 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BALLENGER CREEK...MOVING NORTH AT 25 MPH. THIS STORM WILL BE CAPABLE
OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BALLENGER
CREEK...BRADDOCK HEIGHTS...EMMITSBURG...FREDERICK...NEW MARKET...
THURMONT...WALKERSVILLE AND WOLFSVILLE WILL BE AFFECTED BY THIS STORM
THROUGH 600 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Aug 12, 4:08 PM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    10SW BAYARD               WV   FLASH FLOOD
08/12/03   GRANT                          NUMEROUS BASEMENTS
                                          FLOODED AND WILSON ROAD
                                          WASHED OUT. LAW
                                          ENFORCEMENT REPORT.
Local storm report, Aug 12, 4:23 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
523 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    URBANA                    MD   WIND DAMAGE
08/12/03   FREDERICK                      LAW ENFORCEMENT REPORTS
                                          TREES DOWN ON URBANA PIKE
                                          NEAR URBANA.
Special weather statement, Aug 12, 4:40 PM EST, 2 hours 14 minutes before
MDZ005-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT TUE AUG 12 2003

...STRONG THUNDERSTORM APPROACHING WESTMINSTER...

AT 540 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
REESE...MOVING NORTHWEST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
HAMPSTEAD...MANCHESTER...TANEYTOWN AND WESTMINSTER WILL BE AFFECTED
BY THIS STORM THROUGH 645 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Special weather statement, Aug 12, 5:00 PM EST, 1 hour 54 minutes before
VAZ037-038-050-122300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT TUE AUG 12 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN OVER EASTERN ALBEMARLE COUNTY
AND AROUND CHARLOTTESVILLE...

DOPPLER RADAR AT 600 PM SHOWED THUNDERSTORMS WITH VERY HEAVY RAIN
NEAR CHARLOTTESVILLE AND OVER EASTERN AND SOUTHERN ALBEMARLE COUNTY.
RAINFALL RATES IN THE HEAVIEST ACTIVITY ARE 1 TO 2 INCHES PER HOUR.

BE ALERT FOR HIGH STANDING WATER IN AREAS OF POOR DRAINAGE AND IN
LOW SPOTS. FREQUENT LIGHTNING IS ALSO OCCURRING. WIND GUSTS TO 40
MPH ARE POSSIBLE.

THE THUNDERSTORMS ARE MOVING SLOWLY NORTH NORTHEAST AND WILL AFFECT
EASTERN GREENE AND WESTERN ORANGE COUNTIES AFTER 630 PM.

RDH

The radar

The Sterling radar (KLWX), 18 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Loudoun

When
August 12, 6:54 PM EST
Where
Loudoun County, Ashburn
Property damage
$35,000
Reported by
NEWSPAPER
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

A home was damaged by a lightning-related fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337284.